Wildfire, Eastern Uinta Mountains
- When
- September 1, 1:00 PM MST to September 5, 4:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
This fire was named the Mail Draw Fire and occurred on BLM property 25 miles northeast of Vernal. The fire consumed 2,800 acres of timber, pinyon pine, juniper, and sage brush.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This fire was named the Mail Draw Fire and occurred on BLM property 25 miles northeast of Vernal. The fire consumed 2,800 acres of timber, pinyon pine, juniper, and sage brush. The estimated cost of fighting the fire was 915 thousand dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 1, 2:06 AM MST, 10 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 306 AM MDT WED SEP 1 2004 .SHORT TERM (TODAY THROUGH THURSDAY)... AN UPPER RIDGE EXTENDING FROM SOUTHERN CALIFORNIA TO WYOMING WILL CONTINUE TO BRING WARM TEMPERATURES AND DRY CONDITIONS TO EASTERN UTAH AND WESTERN COLORADO. THE RIDGE WILL FLATTEN AND GET PUSHED EAST THURSDAY AS AN UPPER TROUGH CURRENTLY OFF THE WEST COAST MOVES INLAND. A DRY AIRMASS IS IN PLACE WITH NORTHWEST TO NORTH FLOW ALOFT. STABILITY PARAMETERS AND CAPE DONT SUPPORT MUCH OF A CHANCE FOR THUNDERSTORMS TODAY WITH LACK OF SIGNIFICANT FORCING SO WILL KEEP POPS LOW AND LIMITED TO NEAR THE DIVIDE ACROSS THE SOUTH. TRENDED TEMPERATURES UP 1 TO 3 DEGREES OVER YESTERDAY WITH LESS CLOUDS EXPECTED AND H7 TEMPERATURES PROGGED TO INCREASE SLIGHTLY. FIRE WEATHER BECOMES A CONCERN FOR THURSDAY AS AN UPPER TROUGH AND COLD FRONT APPROACH THE AREA. STEEP LAPSE RATES WITH INCREASING SOUTHWEST FLOW WILL LIKELY BRING WINDS UP INTO CRITICAL LEVELS WITH RESPECT TO FIRE WEATHER. INCREASING MID TO HIGH LEVEL MOISTURE AND LOWERING HEIGHTS MAY TREND TEMPERATURES DOWN A LITTLE ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO...BUT ABOVE NORMAL TEMPERATURES WILL PERSIST. KEPT LOW POPS OVER NORTHEAST UTAH MOUNTAINS THURSDAY AFTERNOON WITH THE COLD FRONT MOVING INTO NORTHERN UTAH AND DYNAMIC FORCING COMING INTO PLAY. LINDQUIST .LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)..LOOKS LIKE IT SHOULD BE ACTIVE EARLY IN THE PERIOD AS A TROF OF LOW PRESSURE MOVES INTO THE WEST. NEWEST GFS SHOWS A MUCH STRONGER SYSTEM ND SLOWER SYSTEM WHICH ACTUALLY CLOSES OFF OVER WESTERN UTAH EARLY SATURDAY AND THEN DRIFTS SLOWLY EASTWARD ACROSS NORTHWESTERN COLORADO. ETA ALSO APPEARS HEADED THIS DIRECTION...BUT WE ONLY RECEIVED IT THRU 60 HRS. WILL NOT BUY OFF QUITE YET ON THIS RADICAL TRANSITION. OTHERWISE TOWARD THE END OF THE PERIOD...HIGH PRESSURE REBUILDS TO OUR WEST PROVIDING A DRY NORTHWESTERLY FLOW WITH WARMING TEMPS. THURSDAY NIGHT-SATURDAY...MOISTURE INCREASES THU NIGHT AS THE BAROCLINIC ZONE APPROACHES NE UTAH. MOISTURE REMAINS SOMEWHAT LIMITED WITH THIS SYSTEM...ESPECIALLY IN THE SOUTH...SO PRESENT FORECAST OF GENERALLY LOW POPS REASONABLE. BEST CHANCES REMAIN OVER THE NORTHERN MOUNTAINS. SUNDAY-TUESDAY...A RIDGE OF HIGH PRESSURE WILL START TO BUILD ALONG THE WEST COAST...SHIFTING SLOWLY EASTWARD WITH TIME. THIS WILL BRING DRY CONDITIONS AND SEASONAL TEMPS BY THE END OF THIS PERIOD. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. TAL/MC/ELH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT WED SEP 1 2004 COZ001>009-011-013-017-020>022-UTZ022>025-027>029-021145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS- SOUTHEAST UTAH-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER YAMPA RIVER BASIN- 545 AM MDT WED SEP 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... SIGNIFICANT WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... STRENGTHENING SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY WILL POSE A FIRE WEATHER HAZARD THURSDAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY...MAINLY OVER THE MOUNTAINS. GUSTY WINDS...SMALL HAIL...AND CLOUD TO GROUND LIGHTING WILL BE POSSIBLE WITH THE THUNDERSTORMS. LIGHT SNOW ACCUMULATIONS MAY OCCUR FRIDAY AND SATURDAY ABOVE 10,000 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COZ010-012-014-018-019-023-021145- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS- NORTHWEST SAN JUAN MOUNTAINS-SAN JUAN RIVER BASIN- SOUTHWEST SAN JUAN MOUNTAINS-UPPER GUNNISON RIVER VALLEY- WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT WED SEP 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN MOUNTAINS...AND MOST OF THE CENTRAL MOUNTAINS OF WESTERN COLORADO...AND SOME OF THE ADJACENT HIGH VALLEY. .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS WILL FORM OVER THE ELK AND SAWATCH MOUNTAINS...AND THE SAN JUAN MOUNTAINS THIS AFTERNOON. ISOLATED STORMS MAY DRIFT OVER THE UPPER GUNNISON RIVER VALLEY AND THE SAN JUAN RIVER BASIN. THE MAIN THREAT FROM THE STORMS WILL BE GUSTY WINDS AND CLOUD TO GROUND LIGHTNING. THE STORMS WILL BE SHORT LIVED AND DISSIPATE SHORTLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... STRENGTHENING SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY WILL POSE A FIRE WEATHER HAZARD THURSDAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SATURDAY. GUSTY WINDS...SMALL HAIL...AND CLOUD TO GROUND LIGHTING WILL BE POSSIBLE WITH THE THUNDERSTORMS. LIGHT SNOW ACCUMULATIONS MAY OCCUR FRIDAY AND SATURDAY ABOVE 10,000 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. TAL
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423750.